Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 60, NWS Birmingham, AL

October 25, 2019Marengo County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 25, 2019, 8:21 PM CDT for Marengo County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2019, 8:21 PM CDT (01:21 UTC)
Expired
Oct 25, 2019, 8:44 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 162 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

211 
WFUS54 KBMX 260121
TORBMX
ALC091-260200-
/O.NEW.KBMX.TO.W.0060.191026T0121Z-191026T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
821 PM CDT Fri Oct 25 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southwestern Marengo County in southwestern Alabama...

* Until 900 PM CDT.
    
* At 821 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Putnam, or 17 miles west of
  Thomasville, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Myrtlewood, Putnam, Nanafalia and Half Acre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
      3214 8804 3215 8802 3217 8801 3226 8801
      3228 8802 3231 8798 3230 8797 3231 8794
      3228 8794 3231 8793 3231 8781 3199 8791
      3199 8807 3201 8809 3200 8811 3205 8812
TIME...MOT...LOC 0121Z 186DEG 29KT 3189 8803 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

40/Sizemore
1 follow-up statement
390 
WWUS54 KBMX 260144
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
844 PM CDT Fri Oct 25 2019

ALC091-260153-
/O.CAN.KBMX.TO.W.0060.000000T0000Z-191026T0200Z/
Marengo AL-
844 PM CDT Fri Oct 25 2019

...THE TORNADO WARNING FOR SOUTHWESTERN MARENGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
      3214 8804 3215 8802 3217 8801 3226 8801
      3228 8802 3231 8798 3230 8797 3231 8794
      3228 8794 3231 8793 3231 8781 3199 8791
      3199 8807 3201 8809 3200 8811 3205 8812
TIME...MOT...LOC 0142Z 186DEG 29KT 3207 8801 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 25, 12:56 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Oct 25, 12:56 PM CDT, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1256 PM CDT Fri Oct 25 2019

.UPDATE...
For 18Z aviation & added a severe threat for Saturday.

&&

.SHORT TERM...
/Updated at 1251 PM CDT Fri Oct 25 2019/

A Marginal Risk for isolated damaging winds and a couple of
tornadoes will be added to our products for Saturday as Tropical
Depression #17 moves toward Louisiana and merges with a dynamic
upper-level trough located over Texas. This should result in
strong pressure falls across Mississippi and a substantial
increase in the low-level jet on Saturday morning. Short-range
models continue to show backed surface winds, from the late
morning into the afternoon, ahead of enhanced pressure troughing
along a cold front. Forecast soundings indicate large hodographs
with 0-1 km shear of 35-45 kt and SRH greater than 300 m2/s2,
particularly north of Highway 80. Though SBCAPE values will
probably only reach 500-1000 J/kg, stronger forcing along the cold
front might yield some relatively deep convection and a potential
for isolated damaging winds and a couple of tornadoes. While all
of our area will be included in the risk area, the best overlap of
instability and shear may be across the center of our forecast
area. The threat may begin around 10 AM in the west and continue
through 10 PM in the east. An upgrade to a Slight Risk cannot be
ruled out in future updates.

87/Grantham

Previous short-term discussion:
/Updated at 1017 AM CDT Fri Oct 25 2019/

Through early tonight.

Much needed rainfall has fallen across Central AL throughout the
morning hours among a moistening airmass with PWATs of 1.79
inches measured on the 12Z KBMX sounding. Nuisance flooding has
been reported across low-lying roadways and poor drainage areas
with ~2.5 inches of rain measured so far in the Birmingham area
and ~3 inches measured further west. A decrease in intensity has
been noted on radar reflectivity as of 16Z with the greatest axis
of isentropic lift slowly shifting northward in conjunction with
the northward progression of the warm front which is located
generally just south of Montgomery. Lower rain rates will help to
reduce any flood threat, but minor nuisance flooding may continue
this afternoon with widespread rain expected to continue into
Saturday ahead of Tropical Depression Seventeen.

Meanwhile, there has been a lull in activity across much of
southern Alabama. Guidance increasingly indicates the potential
for marginal destabilization (SBCAPE ~1000 to 1500 J/kg) to occur
across the southern third of the forecast area this afternoon
generally south of a line from Pickens to Randolph County. Dense
cloud cover with occasional passing light showers should make this
outcome difficult to realize, but current obs indicate
temperatures slowly rising into the 70s across the south.
Additionally, wind fields remain enhanced with veering winds
through the column and 45-50 knots of bulk shear nearly
perpendicular to the warm front. Mesoanalysis indicates a slight
increase in effective SRH of ~200 m2/s2 this afternoon in
conjunction with marginal instability across the southwest.
Additional showers and storms are expected to move into these
areas from the south this afternoon and will need to be monitored
for isolated damaging winds and/or a brief tornado. This forecast
remains highly conditional on the amount of instability the
atmosphere is able to achieve before rainfall moves in and
stabilizes surface conditions. As such, confidence remains low
with this threat, but the lull in activity across the south has
warranted enough concern to add a Marginal Risk into the HWO for
areas south of a line from Pickens to Lowndes Counties this
afternoon.

86

.LONG TERM...
/Updated at 0249 AM CDT Fri Oct 25 2019/

Sunday through Thursday.

The front should clear the area before it stalls as it becomes
parallel to the southwest flow aloft between a positively tilted
trough over the western CONUS and the subtropical ridge over the
western Atlantic, so PoPs have been reduced Sunday and could be
removed in later updates. The front will begin to retrograde back
to the northwest during the Monday/Tuesday timeframe as impulses
rotate around the trough to the west, which may bring some rain
chances back into the area as well as milder temperatures. There
remains a lot of uncertainty regarding the timing of the next cold
front. The GFS is trending slower but the ECMWF and its ensembles
and the Canadian have also trended slower, indicating the front
may not arrive until Thursday. Have continued to trend the
forecast warmer and wetter towards the end of the period.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

/MVFR-IFR-LIFR conditions forecast during the period/

At 17:50Z/12:50PM, terminal reports showed MVFR-IFR conditions due
to persistent low ceilings, with drops in visibility associated
with rainfall. This will be the theme through the rest of this
afternoon.

Part of tonight, there's potential for LIFR conditions for TCL-
BHM-EET (perhaps toward ANB-ASN as well, but isn't mentioned there
at this time). For those same terminals, the question is what
happens later in the overnight period. While I've maintained the
bump to MVFR conditions around 09Z, I have hinted for the
possibility that this could go the other way by lowering the
height of the overcast MVFR deck and included a scattered IFR
deck, compared to the prior forecast. So, future TAFs could extend
the IFR conditions deeper into the night. Surface winds will be
on the increase overnight. Overall, the 'least impacted' terminals
will be MGM-TOI.

It looks like all terminals could lie within MVFR range by
Saturday afternoon, though gusty winds continue alongside
additional spells of rainfall ahead of and with a cold frontal
passage. We'll monitor for any necessary adjustments.

89^GSatterwhite

&&

.FIRE WEATHER...

High rain chances will continue through Saturday night, followed
by drier conditions on Sunday behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  73  53  69  50 /  70  90  70  10  10
Anniston    64  75  55  71  51 /  60  80  70  10  10
Birmingham  64  75  54  69  53 /  80  90  40  10  10
Tuscaloosa  65  75  51  70  51 /  90  90  20  10   0
Calera      65  75  53  70  52 /  80  90  40  10  10
Auburn      68  75  59  74  54 /  50  70  60  20  10
Montgomery  70  79  57  74  53 /  50  80  40  10  10
Troy        70  79  59  75  53 /  50  70  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Oct 25, 1:34 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
134 PM CDT Fri Oct 25 2019

ALZ011>015-017>050-262145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
134 PM CDT Fri Oct 25 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a Marginal Risk of severe storms from 1 PM to 10 PM near
and south of a line from Panola in Pickens County to Letohatchee in
Lowndes County. The primary threats include a brief tornado and
isolated damaging winds winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk of severe storms on Saturday from 10 AM to
10 PM across all of the forecast area. The primary threats include
brief tornadoes and isolated damaging winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening and again on Saturday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:14 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
Oct 25, 7:27 PM CDTTornado WarningBMXHale, Marengo22 min
Oct 25, 8:46 PM CDTAreal Flood AdvisoryBMXFayette, Hale, Marengo, Marion, Tuscaloosa119 min
Oct 25, 9:19 PM CDTFlash Flood WatchBMXFayette, Greene, Hale, Lamar, Marengo, Marion and 5 more13 hr
Oct 25, 10:55 PM CDTAreal Flood AdvisoryBMXHale, Marengo, Tuscaloosa3 hr
Oct 26, 1:15 AM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Oct 26, 2:29 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more3 hr
Oct 26, 4:27 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Oct 26, 8:16 AM CDTSpecial Weather StatementBMXFayette, Greene, Lamar, Pickens, Tuscaloosa, Walker59 min
Oct 26, 8:59 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston61 min
Oct 26, 9:53 AM CDTSpecial Weather StatementBMXMarion, Winston37 min
Oct 26, 11:01 AM CDTSpecial Weather StatementBMXGreene, Hale, Lamar, Perry, Pickens59 min
Oct 26, 11:56 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens64 min
Oct 26, 12:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion67 min
Oct 26, 12:52 PM CDTSpecial Weather StatementBMXFayette, Winston53 min
Oct 26, 1:52 PM CDTSpecial Weather StatementBMXBibb53 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.